Oklahoma, 2006

Dust Devil in Oklahoma, July 1, 2006

July 1, 2006 · NWS OUN · 1 event in 1 county or zone

1 dust devil, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 1, 1:32 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 1, 1:32 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
232 PM CDT SAT JUL 1 2006

.DISCUSSION...WARM DRY WX CONTINUES ACROSS THE FA AGAIN TODAY.
MOISTURE HAS INCREASED SLIGHTLY WITH DEWPOINTS IN MOST AREAS
RUNNING A FEW DEGREES HIGHER THIS AFTN. A FEW TSTMS HAVE DEVELOPED
IN N TX IN VICINITY OF UPR LOW DRIFTING ACROSS TX. WATER VAPOR
SHOWS MOIST PLUME ADVANCING NWD TO THE EAST OF THE LOW AND WE
COULD SEE A STORM OR TWO IN SE OK LATE THIS AFTN OR EVENING.
EVOLUTION OF THIS FEATURE WILL INFLUENCE POP FORECAST OVER THE
NEXT FEW DAYS. MOISTURE SHOULD CONTINUE TO SLOWLY INCREASE THE
NEXT FEW DAYS AND WITH UPR LOW STILL IN THE VICINITY WILL CONTINUE
LOW POPS FOR SERN AREAS. COLD FRONT SETTLING INTO THE CENTRAL
PLAINS THIS AFTN WILL SAG SLOWLY SWD THE NEXT FEW DAYS AS UPR FLOW
GRDLY AMPLIFIES. AS A RESULT PRECIP THREAT WILL GRDLY BECOME MORE
WIDESPREAD AS FNTL BNDRY ENCOUNTERS INCREASINGLY MOIST AIR OVER
THE FA. BEST CHANCES STILL LOOK TO BE IN THE TUESDAY/WEDNESDAY
TIME FRAME AS BOUNDARY WORKS SWD ACROSS THE AREA. PRECIP CHANCES
WILL DIMINISH FROM N TO S LATER IN THE WEEK AS SFC BOUNDARY
CONTINUES TO PUSH SWD AND UPR RDG BEGINS TO REBUILD OVER THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  96  70  94 /   0   0  10  10
HOBART OK         70  96  70  95 /   0  10  10  10
WICHITA FALLS TX  69  95  71  94 /   0  10  10  20
GAGE OK           68  98  69  95 /  10  10  20  10
PONCA CITY OK     72  97  71  95 /   0   0  10  10
DURANT OK         70  95  71  91 /  20  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/02
Hazardous weather outlook, Jul 1, 10:56 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT SAT JUL 01 2006

OKZ004>048-050>052-TXZ083>090-021200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1156 AM CDT SAT JUL 01 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
AN UPPER RIDGE AND RELATIVELY DRY AIR WILL PREVENT THUNDERSTORMS
THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JULY 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...LESS THAN 5 PERCENT

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES...LOW HUMIDITIES AND GUSTY SOUTH WINDS WILL CREATE
HIGH FIRE DANGER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES RETURN TO SOUTHEAST OKLAHOMA ON MONDAY AS
INCREASING HUMIDITY AND AN UPPER LOW BEGIN AFFECTING THE AREA.
THUNDERSTORM CHANCES INCREASE FURTHER ACROSS THE ENTIRE AREA TUESDAY
AND WEDNESDAY AS A COLD FRONT INTERACTS WITH THE HUMID AIR. DUE TO
WEAK WINDS ALOFT...SEVERE WEATHER CHANCES NEXT WEEK APPEAR LOW.
HOWEVER...LOCALLY HEAVY RAIN IS POSSIBLE.

OTHER HAZARDOUS WEATHER...
HIGH FIRE DANGER WILL CONTINUE SUNDAY...MAINLY WEST OF INTERSTATE
35...DUE TO PERSISTENCE OF HOT TEMPERATURES...LOW HUMIDITIES...
AND GUSTY SOUTH WINDS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Stephens

When
July 1, 3:30 PM CST
Where
Stephens County, Duncan
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

An eyewitness observed a dust devil, approximately 50 feet in diameter, rip the roof off of the Oklahoma State University Extension Service Office building at the Stephens County Fairgrounds. The dust devil then moved off a short distance, with the edge affecting a line of parked cars. The witness observed the cars significantly rocking and for a short time thought a few might tip over. However, no cars did turn over.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523786.